Q. I have narcolepsy with cataplexy. Cataplexy is sudden loss of muscle tone brought on by strong emotion, such as fear, anger or excitement. In my case, it is triggered by laughter. I can go a long time without an attack and then have several in a single week.

For several years I have been taking Cymbalta to control the cataplexy. When I have tried to stop, I started having frequent attacks, collapsing on the floor.

Is there a way to discontinue Cymbalta without side effects? All my pharmacist says is that it is a difficult drug to stop taking.

A. To avoid unpleasant withdrawal symptoms when stopping Cymbalta (duloxetine), it is necessary to reduce the dose extremely gradually. Some people open the capsules and remove a tiny bit of the medication to reduce the dose slowly enough.

A doctor might be able to substitute a low dose of a long-acting SSRI antidepressant such as fluoxetine to ease withdrawal, but extreme care is required. Combining these two antidepressants could trigger a dangerous interaction called serotonin syndrome.

Join Over 60,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. nb
    Reply

    I have been on Cymbalta for over a year. Then my Insurance provider put me on the generic brand. I was a zombie so I started taking it at night. I have been so sluggish. I am working to ease off. On the days I don’t take the antidepressant, I take SAM-e. I feel so much more alive and am more ambitious. Once off the generic I will never take Cymbalta or the generic again.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.